The nurse is caring for a patient with an infiltrated IV from normal saline. The nurse first stops the infusion. What other action demonstrates an appropriate response? 

Apply a cold compress.
Document the finding.
Elevate the limb.
Remove the IV.

Explanation

•Infiltration occurs when the catheter becomes dislodged or displaced from the lumen of the vein. This is common when an IV is placed in a flexion area or with patients who have thin or fragile veins (such as older patients).  Signs of infiltration include swelling near the site, blanching, cool skin, and the patient may report mild discomfort or stinging (depending on the infusate).

•The patient's IV site is showing signs of infiltration.

•The IV should be stopped immediately and removed (discontinued) and the limb elevated for comfort. The nurse should then assess the pulse and cap refill.

•For hypertonic fluids, the nurse can apply cold to restrict contact with local tissue. For isotonic or hypotonic fluid, heat or cold based may be used based on patient comfort.

•Next, the nurse should perform venipuncture in a different location and restart the infusion.

•Finally, the nurse should document the assessment and removal of the infiltrated IV site, the removal of the device, and that a new IV was placed and the infusion restarted.

•Notifying the provider is not needed unless the leaking fluid is a vesicant drug (such as an antineoplastic) into surrounding tissue, which is called extravasation. This can cause severe tissue damage, infection, and tissue necrosis.

•For extravasation, stop the IV flow and follow protocol to either remove the IV or keep it in place to administer the antidote. Estimate the amount of leaked solution and notify the health care provider.

•Lidocaine is not indicated for IV infiltration.

Visit our website for other NCLEX topics now!